Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 82, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 12, 2022, 1:51 PM MST for Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2022, 1:51 PM MST (20:51 UTC)
- Expired
- Aug 12, 2022, 5:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 65 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 652 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2269 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
986
WGUS55 KTWC 122051
FFWTWC
AZC021-130000-
/O.NEW.KTWC.FF.W.0082.220812T2051Z-220813T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
151 PM MST Fri Aug 12 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southwestern Pinal County in southeastern Arizona...
* Until 500 PM MST.
* At 151 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Chui-Chu, Cockleburr, Jack Rabbit, Shopishk and East Chui-Chu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3274 11168 3272 11168 3267 11170 3261 11169
3258 11174 3260 11188 3270 11194 3277 11195
3277 11188 3279 11188 3279 11177 3276 11178
3276 11174 3273 11174
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TGD2 follow-up statements
157
WGUS75 KTWC 122236
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
336 PM MST Fri Aug 12 2022
AZC021-130000-
/O.CON.KTWC.FF.W.0082.000000T0000Z-220813T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
336 PM MST Fri Aug 12 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR SOUTHWESTERN PINAL COUNTY...
At 336 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Chui-Chu, Cockleburr, Jack Rabbit, Shopishk and East Chui-Chu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3274 11168 3272 11168 3267 11170 3261 11169
3258 11174 3260 11188 3270 11194 3277 11195
3277 11188 3279 11188 3279 11177 3276 11178
3276 11174 3273 11174
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TGD771
WGUS75 KTWC 122358
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
458 PM MST Fri Aug 12 2022
AZC021-130008-
/O.EXP.KTWC.FF.W.0082.000000T0000Z-220813T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
458 PM MST Fri Aug 12 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR
SOUTHWESTERN PINAL COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3274 11168 3272 11168 3267 11170 3261 11169
3258 11174 3260 11188 3270 11194 3277 11195
3277 11188 3279 11188 3279 11177 3276 11178
3276 11174 3273 11174
$$
TGDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:13 PM MST, 38 minutes earlier.
Area forecast discussion, Aug 12, 1:13 PM MST, 38 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 113 PM MST Fri Aug 12 2022 .SYNOPSIS...A favorable pattern remains in place for a daily chance of showers and thunderstorms into next week. High temperatures will top out right around to slightly below normal levels. && .DISCUSSION...Convection started early across southeast Arizona today, with the first cells on radar over Mount Graham and Mount Lemmon around 0945. Since then additional thunderstorm development has occurred primarily across the western half of southeast Arizona (mainly Tucson westward), where scattered showers and thunderstorms were noted attm. Isolated showers and thunderstorms were currently across Cochise, Graham and Greenlee counties. The morning KTWC 220812/12 raob indicated favorable conditions for thunderstorm development today, with an MUCAPE of 1383 J/KG; a PWAT of 1.65 and unstable conditions through the boundary layer. The main threat will be heavy rainfall/flash flooding, although a few of the stronger storms will be capable of strong wind gusts to 50+ mph and small hail. The steering flow is from the southeast with thunderstorm motion expected to be to the northwest at 10-15 mph. Expect showers and thunderstorms to continue into the late evening hours tonight before diminishing. Otherwise, high pressure aloft currently centered over eastern Colorado will move slowly south/southeast into the Texas panhandle by late early next week. This keeps southeast Arizona in a favorable southeast flow pattern through this period, with the daily threat of thunderstorms, at times persisting well into the evening hours. The model guidance indicates PW's to remain near to above normal through this period, with values between 1.0 and 1.5 inches across the eastern half of the forecast area and 1.5 and 2.0 inches across the western portion of the CWA. Precipitation chances remain above climatology through this period. The main threat will be flash flooding and WPC has portions of our forecast area in a slight risk of excessive rainfall. Early to mid next week the monsoonal ridge shifts west/northwest with the center of the high consolidating between the Four Corners and northern Utah. Both ensemble and deterministic model guidance indicate an easterly wave/inverted trough pushing westward under the high and across the southwestern United States late Tuesday through Thursday of next week. This feature will provide some extra dynamics to an already moist atmosphere. The potential is there for southeast Arizona to see some 'big days', with a more widespread flash flooding risk if this scenario plays out. Stay tuned. && .AVIATION...Valid through 14/00Z. Isolated to scattered SHRA/TSRA through the afternoon before beginning a dissipating trend after 13/04z. With any storms at or near the terminals, strong wind gusts in excess of 40 kts, cloud heights dropping to 6k-8k ft AGL, and visibility reductions will be possible for a brief time. Outside of storms, winds will remain around 10 kts or less. Cloud decks will rise up and slowly dissipate after 13/06z to FEW-SCT AOA 18-20k ft AGL. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon period is expected to continue into early next week, with daily rounds of scattered showers and thunderstorms. The typical threats of strong gusty winds and heavy rainfall remain, as well as the potential for precipitation outside the normal afternoon/evening cycles. Wind trends are otherwise light following a diurnal pattern. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 12, 10:41 AM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1041 AM MST Fri Aug 12 2022
AZZ504-506-507-514-121830-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1041 AM MST Fri Aug 12 2022
...A strong thunderstorm will impact portions of northeastern Pima
and southern Pinal Counties through 1130 AM MST...
At 1040 AM MST, Doppler radar was tracking a strong thunderstorm over
Mount Lemmon/Summerhaven, or 9 miles southeast of Catalina. This
storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catalina, Mount Lemmon/Summerhaven and Seven Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3231 11077 3237 11086 3248 11088 3258 11082
3251 11067 3238 11061
TIME...MOT...LOC 1740Z 152DEG 2KT 3242 11076
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GLZSpecial weather statement, Aug 12, 1:11 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
111 PM MST Fri Aug 12 2022
AZZ505-122100-
South Central Pinal County including Eloy/Picacho Peak State Park-
111 PM MST Fri Aug 12 2022
...A strong thunderstorm will impact portions of south central Pinal
County through 200 PM MST...
At 111 PM MST, Doppler radar was tracking a strong thunderstorm over
Picacho Peak State Park, or 19 miles northwest of Marana, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eloy, Picacho, Picacho Peak State Park and Red Rock.
This includes the following highways...
Interstate 10 between mile markers 207 and 227.
Route 87 between mile markers 116 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3261 11122 3251 11144 3272 11165 3285 11137
TIME...MOT...LOC 2011Z 150DEG 9KT 3261 11139
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GELSpecial weather statement, Aug 12, 1:25 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
125 PM MST Fri Aug 12 2022
AZZ502-505-122115-
Tohono O'odham Nation including Sells-South Central Pinal County
including Eloy/Picacho Peak State Park-
125 PM MST Fri Aug 12 2022
...A strong thunderstorm will impact portions of southwestern Pinal
County through 215 PM MST...
At 124 PM MST, Doppler radar was tracking a strong thunderstorm near
Chui-Chu, or 14 miles southwest of Casa Grande. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chui-Chu, Cockleburr, Jack Rabbit, Shopishk and East Chui-Chu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3276 11177 3276 11174 3273 11174 3274 11166
3262 11155 3256 11187 3277 11201 3277 11188
3279 11187 3279 11178
TIME...MOT...LOC 2024Z 127DEG 2KT 3273 11188
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TGDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:06 PM MST | Special Weather Statement | TWC | Santa Cruz | 39 min |
| Aug 12, 10:41 AM MST | Special Weather Statement | TWC | 49 min | |
| Aug 12, 11:04 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 116 min |
| Aug 12, 11:38 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 12, 11:39 AM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Aug 12, 11:53 AM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Aug 12, 11:56 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 12, 12:12 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 12, 12:23 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 12, 12:39 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 12, 1:11 PM MST | Special Weather Statement | TWC | Pinal | 49 min |
| Aug 12, 1:17 PM MST | Dust Storm Advisory | TWC | Pinal | 43 min |
| Aug 12, 1:25 PM MST | Special Weather Statement | TWC | Pinal | 50 min |
| Aug 12, 1:28 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Aug 12, 1:29 PM MST | Dust Storm Warning | TWC | Pinal | 46 min |
| Aug 12, 1:49 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 12, 2:00 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 12, 2:18 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Aug 12, 2:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 12, 3:19 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.